Illinois, 2003

Hail and Damaging Winds in Illinois, July 17, 2003

July 17, 2003 · NWS LOT · 45 events in 10 counties and zones

Severe thunderstorms formed across far northern Illinois during the afternoon hours of July 17th and moved south across the Chicago Metro area through the evening. Several dozen reports of hail were received during these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms formed across far northern Illinois during the afternoon hours of July 17th and moved south across the Chicago Metro area through the evening. Several dozen reports of hail were received during these thunderstorms. Trees, tree limbs and power lines were blown down across many areas including Glenwood and Chicago in Cook county. Winds gusted to as high as 90 mph at 183rd and Halstead Roads in Lansing in Cook county. Lansing was hit the hardest with trees, tree limbs and power lines blown down across much of the city. Large tree limbs were also blown down in Steger in Cook county and damaged a house. Several trees, large tree limbs and power lines were blown down from Steger to Crete in Will county. Thunderstorms redeveloped later in the evening and moved south producing more hail. A wind gust to 70 mph was reported in Plainfield in Will county. Small trees were blown down 7 miles southeast of Oswego toward the Kendall Will county line. Numerous trees, large tree limbs and power lines were blown down in Bradley and Kankakee in Kankakee county. A gust to 60 mph was reported in Chatsworth in Livingston county. Winds gusted to 70 mph in Watseka where several trees, large tree limbs and power lines were blown down. Two of the trees fell onto houses in Watseka causing damage to each building. Minor flooding of some streets and low lying areas was reported across southern Cook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU JUL 17 2003

PUBLIC DISCUSSIONS RE PM GRIDS/ZFP:

SHORT TERM (OUT TO 00Z SUN)...
CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO
S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND
TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE
CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU
BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO
W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL
IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA
ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE
POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP
FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL
WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID
LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT
LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES
OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG
EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO
MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT
MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY
CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI
AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN
PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI
WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS
OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING
ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG
SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL
BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID
70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80.

TRS

LONG TERM (00Z SUN AND BEYOND)...
LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS
SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS
SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND
EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN
ASSOCIATION WITH COLD FRONT.  ANOTHER CANADIAN HIGH FOR A PERIOD OF
UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD.  TEMP GRIDS
CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER
GRIDS COLLABORATED WITH ADJOINING OFFICES.

KAPLAN

.CHI...NONE
Hazardous weather outlook, Jul 17, 5:00 AM CST, 9 hours 40 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER THE ENTIRE OUTLOOK AREA.

A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS AFTERNOON AND EVENING.
AHEAD OF THE FRONT...VERY MOIST AND UNSTABLE AIR WILL BE
TRANSPORTED INTO THE OUTLOOK AREA...AND INCREASINGLY FAVORABLE
DYNAMICS WILL TRIGGER THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER IS FROM
3PM TO 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS
EITHER SIDE OF THIS TIME WINDOW.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

36 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Will

When
July 17, 2:40 PM CST to 2:50 PM CST
Where
Will County, Romeoville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -87.717

Hail, Lake

When
July 17, 3:08 PM CST to 3:12 PM CST
Where
Lake County, Antioch
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -87.900

Reported on 59th Street between Antioch and Fox Lake.

Hail, Lake

When
July 17, 3:15 PM CST to 3:20 PM CST
Where
Lake County, Fox Lake
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.133, -87.833

Hail, Lake

When
July 17, 3:22 PM CST to 3:27 PM CST
Where
Lake County, Ingleside
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -87.800

Hail, Lake

When
July 17, 3:40 PM CST to 3:45 PM CST
Where
Lake County, Round Lake
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -87.783

Hail, Lake

When
July 17, 3:42 PM CST to 3:55 PM CST
Where
Lake County, Wauconda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.967, -87.800

Hail, Lake

When
July 17, 3:45 PM CST to 3:50 PM CST
Where
Lake County, Fox Lake
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -87.733

Tennis ball size hail was reported in Fox Lake.

Hail, Lake

When
July 17, 3:49 PM CST to 3:55 PM CST
Where
Lake County, Mundelein
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.650

Hail, Lake

When
July 17, 4:00 PM CST to 4:05 PM CST
Where
Lake County, Vernon Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.850, -87.750

Hail, Cook

When
July 17, 4:15 PM CST to 4:22 PM CST
Where
Cook County, Arlington Hgts
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.600, -88.200

Hail ranged from the size of pennies to golf balls in Arlington Heights. Golf ball size hail was reported at Buffalo Grove and Hintz Roads.

Hail, Cook

When
July 17, 4:20 PM CST to 4:30 PM CST
Where
Cook County, Mt Prospect
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -88.200

Hail the size of walnuts and golf balls was reported in Mt. Prospect. Walnut size hail fell at the intersection of Route 83 and Camp McDonald Roads.

Hail, Cook

When
July 17, 4:20 PM CST to 4:25 PM CST
Where
Cook County, Northbrook
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -87.883

Tennis ball size hail was reported in Northbrook.

Hail, Cook

When
July 17, 4:25 PM CST to 4:35 PM CST
Where
Cook County, Des Plaines
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.617, -88.250

Hail ranged from the size of nickels to golf balls in Des Plaines.

Hail, Cook

When
July 17, 4:30 PM CST to 4:35 PM CST
Where
Cook County, Niles
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -87.867

Reported at Golf Road and Greenwood Avenue.

Hail, Cook

When
July 17, 4:45 PM CST to 4:50 PM CST
Where
Cook County, River Forest
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.417, -88.600

Hail, Cook

When
July 17, 4:47 PM CST to 4:52 PM CST
Where
Cook County, Norridge
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -88.283

Hail the size of quarters to walnuts was reported in Norridge.

Hail, Cook

When
July 17, 4:55 PM CST to 5:00 PM CST
Where
Cook County, Austin
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.467, -88.100

Hail, Cook

When
July 17, 4:55 PM CST to 5:00 PM CST
Where
Cook County, Chicago
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.400, -88.167

Quarter size hail was reported near Lincoln Park.

Hail, Cook

When
July 17, 4:55 PM CST to 5:00 PM CST
Where
Cook County, Berwyn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.383, -88.183

Quarter size hail was reported at Oak Park and 31st Street.

Hail, Cook

When
July 17, 5:00 PM CST to 5:05 PM CST
Where
Cook County, 2 mi E of (Mdw)midway Arpt Chi
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.350, -88.100

Hail, Cook

When
July 17, 5:00 PM CST to 5:05 PM CST
Where
Cook County, Elsdon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.267, -88.133

Golf ball size hail was reported at 54th and Keeler Roads.

Hail, Cook

When
July 17, 5:00 PM CST to 5:05 PM CST
Where
Cook County, Cicero
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.400, -88.167

Thunderstorm Wind, Cook

When
July 17, 5:15 PM CST
Where
Cook County, Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.833, -87.733

Thunderstorm Wind, Cook

When
July 17, 5:24 PM CST to 5:28 PM CST
Where
Cook County, Lansing
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.883, -88.300

Thunderstorm Wind, Cook

When
July 17, 5:38 PM CST to 5:42 PM CST
Where
Cook County, Steger
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -88.317

Hail, Cook

When
July 17, 5:40 PM CST to 5:45 PM CST
Where
Cook County, Lansing
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.817, -87.983

Thunderstorm Wind, Will

When
July 17, 5:40 PM CST to 5:55 PM CST
Where
Will County, Steger
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.917, -88.317

Hail, Du Page

When
July 17, 7:00 PM CST to 7:05 PM CST
Where
Du Page County, Lombard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.867, -88.117

Hail, Kane

When
July 17, 7:15 PM CST to 7:20 PM CST
Where
Kane County, Geneva
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.767, -88.317

Hail, Kane

When
July 17, 7:20 PM CST to 7:25 PM CST
Where
Kane County, Batavia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -88.200

Reported near intersection of Butterfield and Randant Roads.

Hail, Du Page

When
July 17, 7:20 PM CST to 7:25 PM CST
Where
Du Page County, Clarendon Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.233, -87.967

Hail, Kane

When
July 17, 7:30 PM CST to 7:35 PM CST
Where
Kane County, Geneva
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -88.000

Hail, Kane

When
July 17, 7:30 PM CST to 7:35 PM CST
Where
Kane County, St Charles
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.783, -87.733

Walnut size hail was reported along Route 31 in St Charles.

Hail, Kane

When
July 17, 7:32 PM CST to 7:37 PM CST
Where
Kane County, Batavia
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.633, -88.067

Quarter size hail was reported at Route 38 and Randall Road. Tennis Ball size hail was also reported in Batavia. The hail dented a few steel roofs and also cracked some car windshields.

Hail, Du Page

When
July 17, 7:50 PM CST to 7:55 PM CST
Where
Du Page County, Wheaton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.550, -87.617

Hail, Kane

When
July 17, 7:51 PM CST to 8:00 PM CST
Where
Kane County, Aurora
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -87.550

Quarter to golf ball size hail was reported in Aurora. Golf ball size hail was reported at Route 25 and Route 31.

Hail, Will

When
July 17, 8:00 PM CST to 8:05 PM CST
Where
Will County, Plainfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -87.550

Quarter size hail was reported at 119th and Stewart Streets.

Thunderstorm Wind, Will

When
July 17, 8:00 PM CST
Where
Will County, Plainfield
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.467, -87.633

Hail, Will

When
July 17, 8:15 PM CST to 8:20 PM CST
Where
Will County, Plainfield
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.467, -87.633

Thunderstorm Wind, Kendall

When
July 17, 8:15 PM CST
Where
Kendall County, 7 mi SE of Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.883, -88.017

Hail, Kankakee

When
July 17, 9:00 PM CST to 9:05 PM CST
Where
Kankakee County, Bourbonnais
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -88.300

Reported near Olivet Nazarene University.

Thunderstorm Wind, Kankakee

When
July 17, 9:00 PM CST to 9:10 PM CST
Where
Kankakee County, Bradley
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.850, -88.317

Hail, La Salle

When
July 17, 9:30 PM CST
Where
La Salle County, 8 mi NE of Marseilles
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.083, -88.000

Thunderstorm Wind, Iroquois

When
July 17, 9:30 PM CST to 9:35 PM CST
Where
Iroquois County, Watseka
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.783, -87.717

Thunderstorm Wind, Livingston

When
July 17, 9:51 PM CST
Where
Livingston County, Chatsworth
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.067, -87.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373816, 5373239, 5373240, 5373241, 5373242, 5373243, 5373244, 5373245, 5373246, 5373895, 5373896, 5373898, 5373897, 5373899, 5373900, 5373901, 5373902, 5373903, 5373904, 5373905, 5373906, 5373907, 5373817, 5373818, 5373891, 5373819, 5373820, 5373892, 5373893, 5373894, 5373909, 5373908, 5373910, 5373163, 5373164, 5373165, 5373231, 5373232, 5373233, 5373234, and more.